Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :40
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  Next article
  Previous article 
  Table of Contents
  
Resource links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (100 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed2417    
    Printed103    
    Emailed1    
    PDF Downloaded369    
    Comments [Add]    

Recommend this journal

 

LETTER TO EDITOR
Year : 2009  |  Volume : 46  |  Issue : 3  |  Page : 255-256
 

Adverse drug reactions


Gandhi Medical College, Secunderabad, India

Date of Web Publication25-Jun-2009

Correspondence Address:
V Gajula
Gandhi Medical College, Secunderabad
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.52973

Rights and Permissions



How to cite this article:
Gajula V, Bogu S, Vutukuru A. Adverse drug reactions. Indian J Cancer 2009;46:255-6

How to cite this URL:
Gajula V, Bogu S, Vutukuru A. Adverse drug reactions. Indian J Cancer [serial online] 2009 [cited 2021 Jan 22];46:255-6. Available from: https://www.indianjcancer.com/text.asp?2009/46/3/255/52973


Sir

Many antineoplastic drugs produce peripheral neuropathy (a majority of them act in the M phase of the cell cycle, and come under the class of microtubule inhibitors). [1] The mechanisms of such a neuropathy are supposed to be axonal transport disturbances by these agents. Neuropathy is uncommon in biological agents excepting those like Bortezomib [presence of Boron - a heavy metal - known to cause neuropathy]. Here we report a case of peripheral neuropathy in a patient with Chronic Myeloid Leukemia (CML) on Imatinib therapy. A 55-year-old man diagnosed with chronic-phase CML in February 2007, on Imatinib therapy of 400 mg/day, presented to the Outpatient Department with a complaint of bilateral systemic tingling sensation in the lower limbs. The physical examination of the patient showed features consistent with peripheral neuropathy [grade II as per the National Cancer Institute (NCI) common toxicity criteria version 3.0], and the rest of the systemic examination was within normal limits. Workup and investigations for the cause of neuropathy included a complete blood picture, renal and hepatic function tests, and neuro imaging. A review of the drug history was within normal range. Nerve conduction studies suggested a mixed axonal-demyelinating sensory neuropathy. Real Time Polymerase Chain reaction (RT-PCR) for the BCR-ABL transcript was 0.01% and patient was in major molecular remission for CML. After consulting with the treating hematologist, the patient was advised to stop the Imatinib therapy and he was given high doses of Vitamin B 12 (1000 micrograms/day) and pyredoxin along with a low-dose of prednisolone (7.5 mg/day) and gabapentin 300 mg TID. On day 20 he showed improvement in the symptoms and was restarted with Imatinib. The steroids were tapered over a period of two weeks. Although, there was some initial worsening of the symptoms, the patient was significantly better [in the form of improvement in neuropathy from grade II to grade I, in three months, and now, after five months, no neuropathy] and is presently taking a fixed dose of a combination of gabapentin and methyl cobalemine, along with Imatinib 400 mg/day. Although there are some recent reports of Imatinib-induced neuropathy (optic neuritis and sensory neural hearing loss), [3],[4] and the entity is being recognized as one of the significant adverse events, the same is not very popular among neurologists and general physicians as being one of the causes. Although the hypothesis of mitochondrial damage is interesting, it has not been proven yet. In the present report, there is a very long gap from the initiation of therapy (a total of six months) to the development of the first symptom. We assumed it to be caused by Imatinib, as in the previous case reports too there was a lag period. This may probably due to the cumulative toxicity. As in the first case report by Babu et al. , [3] the patient did show improvement with steroids, we thought of adding the same in the present case as well. However, in neither of the cases did the authors use high doses of Vitamin B12 and pyridoxine, which were used in the present case, with reasonable success. Therefore, in the second case as well, we assumed that a course of steroids along with pyridoxine and higher doses of Vitamin B12 might benefit the patient. The present case report, although not the first of its kind, definitely suggests some regimen for the improvement ofneurological symptoms.

 
  References Top

1.Wood KW, Cornwell WD, Jackson JR. Past and future of the mitotic spindle as an oncology target. Curr Opin Pharmacol 2001;1:370-7.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Richardson PG, Briemberg H, Jagannath S, Wen PY, Barlogie B, Berenson J. Frequency, characteristics, and reversibility of peripheral neuropathy during treatment of advanced multiple myeloma with Bortezomib. J Clin Oncol 2006;24:3113-20.   Back to cited text no. 2    
3.Govind Babu K, Attili VS, Bapsy PP Anupama G. Imatinib-induced optic neuritis in a patient of chronic myeloid leukemia. Int Ophthalmol 2007;27:43-4.  Back to cited text no. 3    
4.Attili VS, Bapsy PP, Anupama G, Lokanatha D. Irreversible sensorineural hearing loss due to Imatinib. Leuk Res 2008;32:991-2.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]




 

Top
Print this article  Email this article
Previous article Next article

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow